South Dakota, 2021

Drought in South Dakota, May 1 to 31, 2021

May 1 to 31, 2021 · NWS ABR · 12 events in 12 counties and zones

Severe to extreme drought conditions continued across north central South Dakota extending towards the James Valley and into parts of central South Dakota. Temperatures were near normal but precipitation was near to around 2 inches below normal across the area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe to extreme drought conditions continued across north central South Dakota extending towards the James Valley and into parts of central South Dakota. Temperatures were near normal but precipitation was near to around 2 inches below normal across the area. The exception was across portions of Corson and Dewey Counties where locally heavy rain fell, leading to an improvement from Extreme to Severe Conditions from the start to the end of the month. As a result of the continued drought, pasture and range conditions and livestock water sources were rated very poor in quality, and fire danger remained a concern in some areas despite green-up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 7:41 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 30, 7:41 PM CST, 4 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
841 PM CDT Fri Apr 30 2021

.UPDATE...
Issued at 840 PM CDT Fri Apr 30 2021

Overall the forecast is panning out fine and no major updates are
expected. Red Flag Warning will be allowed to expire at 2Z.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 335 PM CDT Fri Apr 30 2021

Even with good WAA, portions of the western forecast area have been
struggling to meet their expected temperature trend due to a thick
layer of cirrus that has filtered into the area through the day.
That said, cirrus is moving quickly and those areas may see enough
sunlight towards the late afternoon/early evening to meet forecast
high temperatures. Especially if winds are able to switch to a more
westerly or southwesterly direction by that time. This is also
affecting how quickly relative humidity values are dropping further
west.

South southwesterly winds tonight will aid in producing strong
downslope winds along the lee and northern tip of the Coteau.
Saturday looks like another borderline day for fire weather
headlines.  Relative humidities are expected to meet criteria across
most of the area, but winds are mainly gusty along the North
Dakota/South Dakota border and remain so relatively briefly.  Will
hold off on additional headlines for now due to forecast wind gusts
lacking for most of the area.  Come Saturday night, shortwave energy
begins to work its way into the area creating the potential for
light rain showers. While instability appears limited and mostly
south of the area, a rumble or two of thunder is not completely out
of the question.

High temperatures Saturday will be the warmest of the week overall
with most if not all locations reaching the 80s.  Lows tonight and
Saturday night will range from the upper 40s to low 50s for most of
the area.

.LONG TERM...(Sunday through Friday)
Issued at 335 PM CDT Fri Apr 30 2021

The models agree pretty well through the long term from Sunday
through Friday. The period starts out with a surface low pressure
area in the central plains with a cold front dropping in from the
north across our region. Continued with chances of showers across
the cwa on Sunday. Otherwise, after above normal highs on Sunday in
the upper 60s to the lower 70s, the cooler air makes its way into
the region for Sunday night and Monday. The cooler air then remains
through the week with highs from near to 10 degrees below normal.
Highs are expected to be mostly in the upper 50s to the mid 60s
through the entire week. It looks like after Sunday, it will be dry
at least through Tuesday afternoon. Then the models all point to
another low pressure system coming across the region Tuesday night
through Wednesday night bringing back chances of showers to the
region. Surface high pressure and cooler air will push in again
behind this system for Thursday and Friday. There may be some
thunder with this mid-week system along with Sunday's system. May
have to add this in later forecasts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 611 PM CDT Fri Apr 30 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected through tonight. Later in the evening
as the LLJ increases, LLWS is likely at KABR/KATY, and that will
continue through most of the overnight time period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     SDZ003-004-009-015.

MN...None.
&&

UPDATE...TDK
SHORT TERM...Telken
LONG TERM...Mohr
AVIATION...TDK
Hazardous weather outlook, Apr 30, 3:49 AM CST, 20 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
449 AM CDT Fri Apr 30 2021

SDZ003>007-009>011-015>018-033>037-045-011000-
Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-Dewey-
Potter-Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-
449 AM CDT Fri Apr 30 2021 /349 AM MDT Fri Apr 30 2021/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

High to Very High Grassland Fire Danger today due to low relative
humidity, breezy southerly winds and dry fuels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

High to Very High Grassland Fire Danger on Saturday due to low
relative humidity, breezy northwesterly winds and dry fuels. Elevated
fire danger is again possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ008-019>023-011000-
Traverse-Big Stone-Roberts-Clark-Codington-Grant-Hamlin-Deuel-
449 AM CDT Fri Apr 30 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

High Grassland Fire Danger today due to low relative humidity,
breezy southerly winds and dry fuels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ048-051-011000-
Lyman-Buffalo-
449 AM CDT Fri Apr 30 2021

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Brown

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Drought, McPherson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Drought, Edmunds

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Drought Monitor
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Drought, Faulk

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Faulk forecast zone
Reported by
Drought Monitor
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Drought, Hyde

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Drought Monitor
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Drought, Campbell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Campbell forecast zone
Reported by
Drought Monitor
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Drought, Stanley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Sully

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Dewey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Corson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Corson forecast zone
Reported by
Drought Monitor
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Walworth

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Drought, Potter

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958912, 958913, 958914, 958915, 958924, 958925, 958927, 958928, 958930, 958931, 958932, 958933.